Tennessee, 2018

Flash Flooding and Damaging Winds in Tennessee, June 27 to 28, 2018

June 27 to 28, 2018 · NWS MRX · 21 events in 12 counties and zones

Repeat convection along a slow moving frontal boundary over a lengthy period generated wind damage and flash flooding across Southeast Tennessee from the evening hours into the following morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Repeat convection along a slow moving frontal boundary over a lengthy period generated wind damage and flash flooding across Southeast Tennessee from the evening hours into the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 27, 2:47 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 27, 2:47 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
347 PM EDT Wed Jun 27 2018

.SHORT TERM...(Tonight and Thursday)...Another day of waves of
storms today. After these latest waves much of our airmass is pretty
worked over, except for SW areas.  Another wave or two due to move
through this evening and overnight.  Some models also show another
wave moving through the southern parts of the area Thursday
afternoon in NW flow.  Best risk of severe this evening will be over
these SW areas, where the higher theta-e air still exists, where as
farther northeast temps are in the 70s over a good part of the area
now.  With the chaotic nature of the storms will have low-res (12-
hour) timing of POPs.  Temps tonight and Thursday should be close to
persistence, but will some locally cooler Max Temps due to early
convection and clouds.

.LONG TERM...(Thursday night through Tuesday)... The ridge will
finally begin to lessen the rain chances beginning shortly after
sunset Thursday evening. The price to pay will be warmer daytime
high temperatures, though - along with a few, mainly afternoon
showers and thunderstorms possible across the southern half of the
forecast area on Friday. In fact, afternoon showers and
thunderstorms will remain possible through the weekend and into
the middle of next week.

The ridge shifts east Saturday night and a trough digs into the
Great Lakes Region. Additional shortwaves combined with instability
over the area will bring the highest chance of showers and
thunderstorms on Sunday and Monday. Upper flow weakens on Tuesday
and Wednesday but isolated showers and storms will remain possible.

The warmest days will occur on Friday and Saturday when temperatures
will generally be in the lower 70s in the mornings to lower 90s in
the afternoon. Slightly cooler temperatures will occur through the
remainder of the week...but not that much cooler - lower 70s to
upper 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  89  71  91 /  60  60  40  30
Knoxville McGhee Tyson Airport, TN  71  87  70  91 /  70  60  30  20
Oak Ridge, TN                       71  88  70  92 /  70  50  30  20
Tri Cities Airport, TN              68  85  65  89 /  70  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

GM/AC
Hazardous weather outlook, Jun 27, 2:55 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
355 PM EDT Wed Jun 27 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-282000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
355 PM EDT Wed Jun 27 2018 /255 PM CDT Wed Jun 27 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Additional showers and thunderstorms are expected once again
across the region. A few of these storms may become strong or
severe, producing damaging winds, hail and heavy rainfall with
localized flash flooding possible. Best chances this evening and
overnight will be south and west of Knoxville.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Jun 27, 12:02 PM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
102 PM EDT WED JUN 27 2018

TNZ082-083-271745-
Rhea TN-Bledsoe TN-
102 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA AND BLEDSOE
COUNTIES UNTIL 145 PM EDT/1245 PM CDT/...

At 102 PM EDT/1202 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Pikeville, Graysville, Evensville, Fall Creek Falls State
Park, Brayton, Old Washington, Mount Crest and Old Cumberland.

LAT...LON 3572 8526 3573 8527 3577 8524 3560 8479
      3555 8485 3555 8488 3552 8488 3546 8495
      3546 8496 3547 8498 3545 8498 3543 8505
      3544 8506 3543 8510 3546 8511 3545 8515
      3545 8517 3539 8520 3556 8541
TIME...MOT...LOC 1702Z 300DEG 19KT 3566 8522
Special weather statement, Jun 27, 12:44 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
144 PM EDT WED JUN 27 2018

TNZ082>084-099-271830-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
144 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...BLEDSOE...
CENTRAL MEIGS AND NORTH CENTRAL HAMILTON COUNTIES UNTIL 230 PM
EDT/130 PM CDT/...

At 144 PM EDT/1244 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Pikeville, Decatur, Graysville, Flat Top Mountain, Mount
Crest, Evensville, Sale Creek, Palio, Fall Creek Falls State Park,
Brayton, Old Washington and Old Cumberland.

LAT...LON 3531 8520 3535 8523 3537 8525 3557 8541
      3568 8530 3564 8493 3553 8480
TIME...MOT...LOC 1744Z 318DEG 8KT 3557 8517
Special weather statement, Jun 27, 12:45 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
145 PM EDT WED JUN 27 2018

NCZ060-061-271830-
Clay NC-Cherokee NC-
145 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE AND CLAY
COUNTIES UNTIL 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphy, Hayesville, Shooting Creek, Tusquitee and Brasstown.

LAT...LON 3507 8409 3519 8371 3516 8374 3515 8373
      3515 8372 3516 8368 3499 8363 3499 8406
TIME...MOT...LOC 1745Z 256DEG 14KT 3501 8398
Special weather statement, Jun 27, 1:10 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
210 PM EDT WED JUN 27 2018

TNZ084-085-099-100-271900-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
210 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...MEIGS...
CENTRAL MCMINN AND NORTHEASTERN HAMILTON COUNTIES UNTIL 300 PM EDT...

At 210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Decatur to 8 miles southeast of Dayton to
9 miles northeast of Soddy-Daisy. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cleveland, Athens, Decatur, Charleston, Englewood, Calhoun,
Riceville, Hillsview, Clear Water, Hopewell, Big Spring, Sale Creek
and Birchwood.

LAT...LON 3515 8500 3538 8512 3542 8503 3541 8501
      3545 8496 3544 8494 3544 8491 3548 8490
      3550 8486 3552 8487 3555 8483 3555 8480
      3557 8480 3558 8479 3546 8446 3527 8465
      3527 8467 3525 8469
TIME...MOT...LOC 1810Z 313DEG 16KT 3549 8478 3541 8490 3535 8504

CED

The radar

The Knoxville radar (KMRX), 109 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 flash flood. Local standard time, as filed.

Thunderstorm Wind, Loudon

When
June 27, 4:38 PM EST
Where
Loudon County, 0.56 mi E of Fochee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.700, -84.470

A few trees were reported down four miles west northwest of Philadelphia.

Thunderstorm Wind, Marion

When
June 27, 6:15 PM CST
Where
Marion County, 1.79 mi SE of Smithtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -85.730

Two trees were reported down.

Thunderstorm Wind, Hamilton

When
June 27, 7:30 PM EST
Where
Hamilton County, 1.13 mi W of Coulterville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.420, -85.140

A large tree was reported down on Legget Road in Sale Creek.

Thunderstorm Wind, Hamilton

When
June 27, 7:31 PM EST
Where
Hamilton County, 1.49 mi SSW of Bakewell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.330, -85.140

A few trees were reported down on power lines on Back Valley Road.

Flash Flood, Meigs

When
June 27, 7:35 PM EST to 10:00 PM EST
Where
Meigs County, 1 mi SE of Big Spg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.390, -84.907

Prolonged road closure on US 58 at the intersection of Lamontville Rd.

Thunderstorm Wind, Morgan

When
June 28, 4:15 AM EST
Where
Morgan County, Burrville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.300, -84.750

A few trees were reported down near Burrville.

Thunderstorm Wind, Morgan

When
June 28, 4:55 AM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.100, -84.590

Trees and power lines were reported down in several locations across the county.

Thunderstorm Wind, Sevier

When
June 28, 5:20 AM EST
Where
Sevier County, 1.32 mi WSW of Glades
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.720, -83.490

A few trees were reported down.

Flash Flood, Morgan

When
June 28, 7:23 AM EST to 9:00 AM EST
Where
Morgan County, 5 mi S of Wartburg to 5 mi W of Wartburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.028, -84.600

Several flooded roadways across the county.

Thunderstorm Wind, Meigs

When
June 28, 7:54 AM EST
Where
Meigs County, 1.69 mi E of Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.570, -84.740

Several trees were reported down.

Thunderstorm Wind, Rhea

When
June 28, 7:54 AM EST
Where
Rhea County, 0.89 mi SE of Watts Bar Dam
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -84.790

Several trees were reported down.

Flash Flood, Roane

When
June 28, 8:45 AM EST to 10:15 AM EST
Where
Roane County, 0.5 mi E of Kingston to 1 mi SSW of Kingston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.870, -84.511

Flooded roadway along Decatur Hwy south of Kingston.

Thunderstorm Wind, Bledsoe

When
June 28, 8:00 AM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.200

A few trees were reported down.

Flash Flood, Sevier

When
June 28, 9:00 AM EST to 10:15 AM EST
Where
Sevier County, 1 mi NE of Elkmont to Elkmont
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
35.660, -83.567

Flooding in the GSMNP near the Elkmont area.

Flash Flood, Bledsoe

When
June 28, 8:20 AM CST to 10:00 AM CST
Where
Bledsoe County, 2 mi N of Pikeville to 2.5 mi SW of Pikeville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
35.629, -85.200

Water covering Hwy 127 south of Pikeville. Rockfort Creek Bridge near the hospital was closed.

Flash Flood, McMinn

When
June 28, 9:20 AM EST to 11:15 AM EST
Where
McMinn County, 7 mi N of Athens to 7 mi W of Athens
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.551, -84.600

Flooding reported across the county.

Thunderstorm Wind, Polk

When
June 28, 9:30 AM EST
Where
Polk County, 1.13 mi E of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.180, -84.650

Several trees were reported down.

Thunderstorm Wind, Sequatchie

When
June 28, 8:30 AM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.370, -85.390

Several trees were reported down across the northern half of the county.

Thunderstorm Wind, Sequatchie

When
June 28, 9:25 AM CST
Where
Sequatchie County, 0.89 mi NE of Cartwright
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.280, -85.460

A few trees were reported down.

Thunderstorm Wind, Marion

When
June 28, 10:20 AM CST
Where
Marion County, 0.89 mi SW of South Pittsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.020, -85.710

Two trees and a few power lines were reported down.

Thunderstorm Wind, Marion

When
June 28, 11:00 AM CST
Where
Marion County, 1.38 mi N of Haveron Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.040, -85.780

Several trees were reported down on South Pittsburg Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755057, 755058, 755059, 755060, 772519, 755061, 755062, 755063, 772520, 755064, 755065, 772521, 755066, 772522, 772524, 772525, 755067, 755068, 755069, 755070, 755071.